Alert archive / California / Areal Flood Advisories in 2021

Areal Flood Advisory 29, NWS San Diego, CA

July 31, 2021San Bernardino County, California

NWS San Diego, CA issued this areal flood advisory at Jul 31, 2021, 2:49 PM PDT for San Bernardino County, California. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Jul 31, 2021, 2:49 PM PDT (21:49 UTC)
Expired
Jul 31, 2021, 6:00 PM PDT
In force
3 hr
Issued by
NWS San Diego, CA
Area
Storm-based polygon

County San Bernardino County, CA

The radar

The Edwards AFB radar (KEYX), 129 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 9.8 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2021-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 134 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2021-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
134 J/kg
Mixed-layer CIN
-129 J/kg
Mixed-layer LCL
2161 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this areal flood advisory went out at Jul 31, 1:35 PM PDT, 1 hour 14 minutes earlier.

Area forecast discussion, Jul 31, 1:35 PM PDT, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
135 PM PDT Sat Jul 31 2021

.SYNOPSIS...
Isolated to scattered thunderstorms are expected again today for
the mountains and possibly some desert areas, as the monsoon door
remains open. Monsoonal moisture will then be displaced east of us
starting tomorrow, keeping us dry, with high pressure building in
Monday and Tuesday for an increase in temperatures. Low marine
layer clouds will affect the coast for the next couple of nights.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Thunderstorms have started to develop over the mountains, as
expected slightly earlier than yesterday given clearer skies and
greater instability. Big Bear Airport (KL35) was in the bullseye
of the cell over the San Bernardino Mountains, with the AWOS
picking up 1.17" in approximately 45 minutes.

The threat of thunderstorms will continue through the afternoon,
then diminish quickly early this evening. Isolated flash flooding
will be possible with near-stationary storms, as well as frequent
lightning and small hail.

Low clouds will return to coastal areas late tonight, with similar
or even slightly lower bases. This may lead to patchy dense fog at
low elevations and locally hazardous driving conditions early
Sunday morning. Moisture will take a dive Sunday, with PWAT
values dropping below 1" for almost all locations, including the
lower deserts. This should cut off our chances at additional
thunderstorms, although some cumulus may still develop over the
mountains.

High pressure will then expand westward into the region early in
the work week, bringing a notable warmup to inland areas.
Temperatures look to peak Tuesday and Wednesday, with highs 113 to
116 F in the lower deserts, and in the low 100's for the Inland
Empire and High Desert. Sea Surface Temperatures (SSTs) along the
immediate coast of the CA bight are running 1-2C cooler than
normal, and this will help moderate temperatures closer to the
coast under continued marine layer influence. The rising heights
should compress the already shallow marine layer further, keeping
most coastal areas free of overnight clouds by Tuesday. With the
high pressure center shifting westward, monsoonal activity appears
unlikely after today through at least the next week.

&&

.AVIATION...
312030Z...Coast/Valleys...Areas of stratus with bases 700-900 ft MSL
and haze with 2-4 miles will linger at some beaches through this
afternoon. Areas of stratus will spread back inland mainly after 05Z
Sun and up to 10 miles from the coast by 11Z Sun with bases 300-700
ft MSL and tops to 800 ft MSL. Local vis below 1 mile in fog will
occur with the possibility of vis less than 1/4 mile at a few
airports 11Z-15Z Sun. Most areas should clear by 17Z Sun.

Mountains/Deserts...SCT SHRA/TSRA will continue through 02Z Sun.
Strong up/downdrafts and local surface gusts 25-45 knots will be
possible with storms with local vis restrictions. Mostly clear skies
will return tonight/Sun with unrestricted vis.

&&

.MARINE...
Patchy dense fog is likely over parts of the inner waters late
tonight and early Sunday morning, with visibility less than 1 NM.
Wind gusts approaching 20 knots are possible in the outer waters
each afternoon through Tuesday. Otherwise, no hazardous marine
conditions are expected through Thursday.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.

&&

PUBLIC DISCUSSION...Rodriguez
AVIATION/MARINE...Maxwell

In the hours before

Special weather statement, Jul 31, 1:39 PM PDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service San Diego CA
139 PM PDT Sat Jul 31 2021

CAZ050-058-312130-
San Diego County Mountains CA-San Diego County Inland Valleys CA-
139 PM PDT Sat Jul 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SAN DIEGO COUNTY
UNTIL 230 PM PDT...

At 137 PM PDT, Doppler radar was tracking a strong thunderstorm near
I-8 Between Pine Valley And Boulevard, nearly stationary.

Pea size hail and winds of 40 mph or greater will be possible with
this storm.

Locations impacted include...
I-8 Between Pine Valley And Boulevard, Lake Morena, Potrero, Campo,
southwestern Boulevard, Tierra Del Sol, Campo Indian Reservation, La
Posta Indian Reservation, Live Oak Springs, Manzanita Indian
Reservation and Tecate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3258 11660 3276 11663 3282 11636 3261 11628
TIME...MOT...LOC 2037Z 240DEG 49KT 3273 11640

12

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 12:43 PM PDTAreal Flood AdvisorySGXRiverside, San Bernardino3 hr
Jul 31, 1:14 PM PDTAreal Flood AdvisorySGXRiverside, San Diego5 hr
Jul 31, 1:30 PM PDTAreal Flood AdvisorySGXSan Diego3 hr
Jul 31, 1:39 PM PDTSpecial Weather StatementSGXSan Diego51 min

Nearby

Areal Flood Advisories in California, 2021Every areal flood advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.